Texas, 2002

Hail in Texas, December 23, 2002

December 23, 2002 · NWS FWD · 17 events in 9 counties and zones

17 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 23, 3:56 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Dec 23, 3:56 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION...ADD DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
356 PM CST MON DEC 23 2002

COLD FRONT CAN BE SEEN DRIVING SOUTH THROUGH NORTH TEXAS. AT 315
PM...IT EXTENDED FROM NEAR LUFKIN SOUTHWEST TO JUST NORTH OF AUSTIN.
SEVERE WEATHER IS STILL POSSIBLE THROUGH MID EVENING FOR THE
SOUTHEAST PORTION AS ANOTHER PIECE OF ENERGY MOVES TOWARDS NORTH
TEXAS (THE ENERGY IS NOW NEAR DEL RIO). HOWEVER...SINCE A
SUBSTANTIAL COLD FRONT IS SURGING SOUTH OF OUR AREA...THE MAIN
THREAT WILL BE FOR LARGE HAIL AND HEAVY RAIN AS EXCELLENT MID LEVEL
LAPSE RATES MOVE OVER SOUTHEAST TEXAS.

OVERNIGHT...COLDER LOW LEVEL AIR WILL BEGIN TO INFILTRATE NORTH
TEXAS AS THE 850 MB LOW SLIDES OFF TO THE EAST AND NORTHEAST. WITH
THE UPPER LOW SLOWLY MOVING BY TO OUR NORTHWEST...THE COLD AIR WILL
TAKE ITS TIME DIGGING INTO THE REGION...WITH THE COLDEST AIR TONIGHT
MOVING DOWN THE CAPROCK INTO WEST CENTRAL TEXAS. BY THE TIME COLD
ENOUGH AIR INFILTRATES THE REGION...PRECIP SHOULD BE QUITE LIGHT.
WITH THE RECENTLY WARM GROUND...I AM NOT EXPECTING ANY PROBLEMS WITH
FROZEN PRECIP TO OUR NORTHWEST LATE TONIGHT.

WITH SOME MID LEVEL MOISTURE PROGGED TO MOVE OVERHEAD TUESDAY...LEFT
IN A CHANCE OF LIGHT PRECIP...WHICH BY MID MORNING TUESDAY SHOULD BE
A MIX OF FROZEN PRECIP FOR THE NORTH AND NORTHWESTERN PORTIONS.
AGAIN...THE GROUND BEING RECENTLY VERY WARM...AND ONLY LIGHT PRECIP
EXPECTED...THERE SHOULD BE NO PROBLEMS. IN ANY CASE...IT WILL FEEL
LIKE CHRISTMAS WITH CLOUDY SKIES AND A COLD NORTHERLY WIND BLOWING.

THE NEXT SYSTEM WILL MOVE THROUGH THURSDAY...WITH ONLY A SLIGHT
CHANCE OF PRECIPITATION. THE WEEKEND WILL FEATURE PARTLY CLOUDY
SKIES AND SEASONABLE TEMPERATURES.

FCSTID = 30
DFW   33  39  27  49 /  50  30   0   0
ACT   38  41  29  51 /  70  20   0   0
PRX   33  38  27  49 /  60  30   0   0
DTO   32  38  26  48 /  30  30   0   0
TKI   33  38  27  49 /  50  30   0   0
DAL   33  39  28  49 /  50  30   0   0
TRL   34  39  28  50 /  60  20   0   0
CRS   39  41  29  52 /  70  20   0   0
TPL   40  42  30  53 /  60  20   0   0

.FWD...NONE.
Hazardous weather outlook, Dec 23, 4:05 PM CST, 1 hour 50 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
405 PM CST MON DEC 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE
SOUTHEAST SECTIONS OF NORTH TEXAS...GENERALLY SOUTH OF AN ATHENS...
WACO...TO KILLEEN LINE.

A COLD FRONT WILL MOVE SOUTH OF NORTH TEXAS EARLY THIS EVENING AS AN
UPPER LEVEL DISTURBANCE MOVES EASTWARD FROM NORTHERN MEXICO.  AS THE
COLD FRONT MOVES INTO SOUTH TEXAS...THE THREAT OF SUPERCELL
THUNDERSTORMS WILL DIMINISH...HOWEVER...LOW LEVEL MOISTURE AND MID
LEVEL INSTABILITY WILL BE SUFFICIENT FOR A FEW ELEVATED SEVERE
THUNDERSTORMS TO FORM ACROSS THE SLIGHT RISK AREA.  THE MAIN THREAT
FROM THESE STORMS WILL BE LARGE HAIL AND LOCALLY HEAVY RAIN WITH
SOME URBAN STREET FLOODING POSSIBLE. RAIN AND THUNDERSTORMS ARE
POSSIBLE ACROSS THE REMAINDER OF NORTH TEXAS THIS EVENING...AS
ENERGY ASSOCIATED WITH THE UPPER LOW TRANSLATES ACROSS THE REGION.
HOWEVER...INSTABILITY WILL BE LIMITED AND STORMS ARE NOT EXPECTED TO
BECOME SEVERE.  CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL WILL
BE THE MAIN THREAT.

TEMPERATURES WILL SLOWLY COOL OVERNIGHT AND LIGHT RAIN MAY BECOME
MIXED WITH LIGHT SNOW OR SLEET ACROSS THE NORTHWEST SECTIONS LATE
TOWARD MORNING...GENERALLY NORTHWEST OF A GAINESVILLE...MINERAL WELLS...TO
EASTLAND LINE.  NO SNOW OR SLEET ACCUMULATIONS ARE EXPECTED AT THIS
TIME...HOWEVER...AS TEMPERATURES COOL TO NEAR FREEZING TOWARD
MORNING...SOME SLICK SPOTS COULD DEVELOP ON BRIDGES AND OVERPASSES.

.DAYS TWO THROUGH SEVEN...
SOME LIGHT RAIN...MIXED WITH SLEET OF LIGHT SNOW IS POSSIBLE TUESDAY
MORNING...GENERALLY NORTH OF A EMORY...HILLSBORO...TO GOLDTHWAITE
LINE...NO ACCUMULATIONS ARE EXPECTED. ALL PRECIPITATION SHOULD
END TUESDAY AFTERNOON AS THE UPPER LEVEL LOW PRESSURE SYSTEM MOVES
INTO THE MISSISSIPPI VALLEY.

THERE IS A SLIGHT CHANCE OF LIGHT RAIN...POSSIBLY MIXED WITH LIGHT
SNOW ON THURSDAY ACROSS THE NORTHERN SECTIONS...AS A FAST MOVING UPPER
LEVEL DISTURBANCE MOVES ACROSS THE REGION.  NO MEASURABLE
PRECIPITATION IS EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES ON THESE WEATHER HAZARDS.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION IS POSSIBLE THIS EVENING SOUTH OF
AN...ATHENS...WACO...TO KILLEEN LINE.

The radar

The Dallas/Ft Worth radar (KFWS), 84 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

17 hail. Local standard time, as filed.

Hail, Bosque

When
December 23, 5:55 PM CST
Where
Bosque County, Iredell
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.983, -97.867

Hail one inch deep on the ground.

Hail, Bosque

When
December 23, 6:20 PM CST to 6:30 PM CST
Where
Bosque County, 3 mi SW of Morgan
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.983, -97.650

Hail, Hill

When
December 23, 6:55 PM CST to 7:04 PM CST
Where
Hill County, 4 mi N of Itasca
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.217, -97.150

Hail, Bell

When
December 23, 6:55 PM CST to 7:10 PM CST
Where
Bell County, Killeen
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.133, -97.733

Hail, Coryell

When
December 23, 6:59 PM CST to 7:15 PM CST
Where
Coryell County, Copperas Cove
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.133, -97.917

Hail, Ellis

When
December 23, 7:20 PM CST to 7:25 PM CST
Where
Ellis County, Waxahachie
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.400, -96.850

Hail, Bosque

When
December 23, 7:25 PM CST to 7:35 PM CST
Where
Bosque County, Clifton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.783, -97.583

Hail covered highways caused several vehicles to slide off Highway 6 south of Clifton.

Hail, Hill

When
December 23, 7:45 PM CST to 8:10 PM CST
Where
Hill County, Blum
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.150, -97.400

Hail, Hill

When
December 23, 7:50 PM CST
Where
Hill County, Aquilla
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.850, -97.217

Hail, Hill

When
December 23, 7:57 PM CST
Where
Hill County, Covington
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.183, -97.267

Hail, Freestone

When
December 23, 8:00 PM CST to 8:09 PM CST
Where
Freestone County, Fairfield
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.717, -96.167

Hail, Freestone

When
December 23, 8:10 PM CST
Where
Freestone County, 3 mi N of Dew
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.633, -96.150

Occurred on Interstate 35, 2 miles north of the Leon/Freestone county line.

Hail, Hunt

When
December 23, 8:17 PM CST to 8:34 PM CST
Where
Hunt County, 5 mi SW of Quinlan
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.850, -96.200

Hail covered Highway 34 south of Quinlan.

Hail, Leon

When
December 23, 8:20 PM CST
Where
Leon County, Leona
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.150, -95.967

Hail, Anderson

When
December 23, 8:30 PM CST
Where
Anderson County, Palestine
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.750, -95.633

Occurred in the Westwood section of Palestine.

Hail, Leon

When
December 23, 8:30 PM CST
Where
Leon County, Centerville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.250, -95.983

Hail, Leon

When
December 23, 8:35 PM CST
Where
Leon County, Centerville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.250, -95.983

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326769, 5326770, 5326771, 5326772, 5326773, 5326774, 5326775, 5326776, 5326777, 5326865, 5326866, 5326867, 5326768, 5326868, 5326887, 5326888, 5326889.